EWTN Catholic Q&A
Birth Control Pills for medicinal reasons
Question from Catholic Momma on 08-26-2013:

Recently I have been struggling with heavy menstrual bleeding accompanied by great pain, fatigue, dizziness, nausea etc. Just taking care of my kids has been hard during these times. Going to the doctor I discovered I have a uterine fibroid and my doctor (A Catholic) feels he can suggest a birth control pill to help me because I am using it for medicinal reasons. I have heard that the pill can cause abortions and that is why I wouldn't want to use it, but my doctor said it doesn't cause abortions.

My question is, Is it wrong to use birth control pills for medicinal reasons when you are married?

Answer by Judie Brown on 09-25-2013:

Dear CM

I sent your question to Anthony Dardano, MD and following is his reply. I hope it helps you during this difficult time:

Uterine fibroids are a common cause of abnormal uterine bleeding mainly because they pose a mechanical or anatomical abnormality which in turn interferes with the normal process of menstruation. The cause of the bleeding then is not hormonal but structural and therefore hormonal therapy of the birth control variety is often ineffective. There are various pharmacological therapies available which target the fibroid itself such as lupron, or surgical procedures such as myomectomy with removal via minimally invasive laparoscopic or robotic surgery while still preserving the uterus. A newer agent,non hormonal Lysteda, is available to correct some of the clotting abnormalities which frequently accompany the fibroids.When all conservative therapy fails hysterectomy is acceptable and often life altering for the better. As a side note, fibroids have been known to grow while on the pill due to the rather high dose of synthetic estrogen they contain making the problem worse instead of better.

The ethical dilemma of birth control therapy is not well understood, even by the well intentioned. The birth control pill is intended to block ovulation just as the hormonal concentrations of pregnancy do to prevent ovulation while one is pregnant. However there are many side effects of the pill which are dosage related-therefore over the years the dose has been reduced such that as a consequence, ovulation now is not always prevented. The lower dose of hormone however prepares a uterine lining which is unable to support the implantation of a fertilized egg and therefore the fertilized egg is cast off with the artificial menstrual flow at the end of the cycle. This is therefore an abortion, while not intended, but is still an abortion. For this reason, the sexually active fertile female should not use the pill unless they practice abstinence during the course of therapy.

Finally a frank discussion with your doctor is what needs to happen where all modes of therapy are discussed so you can make an informed decision on how to proceed. One point you did not mention was your age. Fibroids cease to grow with menopause and more often than not, Mother Nature solves the problem with an old fashioned therapy called "tincture of time". A large number of my patients over the years who were near menopause followed my conservative advice and did just fine.

May God bless your for your good intentions. Anthony N Dardano, MD, FACS, FACOG

COPYRIGHT 2002

www.ewtn.com